Alert archive / Colorado / High Wind Watches in 2024

High Wind Watch 6, NWS Pueblo, CO

May 5, 202411 counties in Colorado

NWS Pueblo, CO issued this high wind watch at May 5, 2024, 3:46 AM MDT for 11 counties in Colorado. It took effect at May 5, 2024, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 5, 2024, 3:46 AM MDT (09:46 UTC)
In effect from
May 5, 2024, 9:00 PM MDT
Expired
May 5, 2024, 1:18 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.8 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3265 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at May 4, 11:40 PM MDT, 4 hours 6 minutes earlier. Its key messages:

  • Critical fire weather for the San Luis Valley Sunday.
  • Very strong winds, with blowing dust possible for the San Luis Valley and plains late Sunday through Monday.
  • Wind driven snow Continental Divide Sunday night through early Monday with strong winds and high fire danger Monday lower elevations.
  • Wetter and cooler pattern late week into next weekend
Area forecast discussion, May 4, 11:40 PM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1140 PM MDT Sat May 4 2024

.KEY MESSAGES...

- Critical fire weather for the San Luis Valley Sunday.

- Very strong winds, with blowing dust possible for the San Luis
  Valley and plains late Sunday through Monday.

- Wind driven snow Continental Divide Sunday night through early
  Monday with strong winds and high fire danger Monday lower
  elevations.

- Wetter and cooler pattern late week into next weekend

&&

.UPDATE...
Issued at 743 PM MDT Sat May 4 2024

Updated forecast to expire the RFW which was previously in
effect for the San Luis Valley earlier today. \/Hodanish

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 240 PM MDT Sat May 4 2024

Currently and through tonight...

Scattered showers and thunderstorms area beginning to develop over
portions of the higher terrain due to residual moisture in place,
and mechanical lift ahead of the next approaching major shortwave
trough, as well as orographic lifting. These showers/storms are not
expected to become severe, given that the mid-levels are only
moderately (conditionally) unstable, and will continue to move off
towards the northeast and over the adjacent valleys and plains. There
will be a few showers and possibly a storm that makes its way over
portions of the I-25 corridor, however, since the lower levels of
the plains are much more stable, these should continue to dissipate
as they head further east. That being said, the collapsing cells may
produce some gusty outflow winds, especially if a few of the
showers/storms end up being on the stronger side.

It will remain mostly cloudy over a majority of the CWA throughout
the night, which will help to keep the lows more modified. In
addition, winds will begin to increase out of the southeast over the
plains, allowing for mixing to also keep the temperatures more on
the mild side. Because of this, lows will only drop into the 40s
across most of the plains, and generally be in the 20s and 30s for
high country.

Tomorrow...

As the major shortwave trough continues to approach from the west,
there will be an increase of winds out of the south-southeast over
the plains and south-southwest across the higher terrain, which will
become quite strong by later in the afternoon. As a 700 mb jet
begins to move over the region, winds at the surface will be further
enhanced. Winds are going to become especially strong and gusty for
the San Luis Valley, with relative humidities hovering right around
the threshold. Due to this, critical fire weather conditions will be
widespread for several hours and there is now a Red Flag Warning in
effect for the SLV from 2 PM to 7 PM. There could be gusts of 55
mph possible, and some areas of blowing dust in the San Luis
Valley and across the plains. There will also be increasing snow
with the southwesterly mid-level flow, with blowing snow and
severely reduced visibilities at times across the higher terrain
and mountain passes. With the downsloping winds within the lower-
elevation valleys and plains, temperatures will be slightly more
mild, making it into the low 70s for the San Luis Valley and low
to mid 80s for portions of the plains, mainly within the lower
Arkansas River Valley. For high country, with increasing clouds
and snow, temperatures will be relatively cooler in comparison.
-Stewey

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 240 PM MDT Sat May 4 2024

Upper low over the Great Basin swings through western and northern
CO Sunday night/Early Monday with a brief round of wind driven snow
likely for the Continental Divide, and a brief hit of strong winds
for the lower elevations late Sunday through Monday morning as the
bora cold front moves through.  Main concern will be high to extreme
fire danger, especially for the San Luis Valley and the grasslands
south of highway 50 across the plains where fuels are deemed
critical by land management agencies.  A Fire Weather Watch will
be issued for Monday with the afternoon package for this region.

A secondary risk for damaging wind gusts may also accompany the cold
front as it crosses the mountains 09z-18z Monday morning.  HREF is
starting to resolve this, showing a 50-75%+ probability for west
wind gusts 58 mph or greater spreading into the southern I-25
corridor of Huerfano county early Monday morning. Elsewhere
probabilities are below 10-20% and much of the event is still not
resolved by HREF beyond 6 AM Monday.  NBM is much hotter with the
potential for gusts 58 mph or greater in the 70-90%+ range all along
the I-25 corridor from 09z-18z.  However, NBM has had a high bias
with wind gusts all winter and would like to see more HREF members
resolve the full event before hoisting any high wind watches.  For
now think the greatest risk area will be south of hwy 50 and
confined to the I-25 corridor counties for a brief time as the front
crosses the mountains early Monday morning.

Storm is fast moving so probabilities for over 3" or more of snow
accumulation is sitting at 40% or less along the Continental Divide
through Monday morning with the greatest probabilities across the
central mountains. The wind driven nature to the snow could lean
this event towards winter weather advisory impacts Sunday night
through early Monday for the Continental Divide.  Will continue to
monitor trends but leave highlights for the next shift given current
model spread and uncertainties.

It will be windy and dry again for Tuesday with critical fire
weather conditions likely returning across the San Luis Valley and
southern plains.  Strong forward shear suggests trapped waves with
higher gusts staying across the higher elevations in spite of the
over exuberant NBM wind probabilities. Will have to see how this
resolves a sufficient mixing could result in some near high wind
criteria along the I-25 corridor. A passing wave to the north will
send a cold front southward through the plains Tuesday night/early
Wednesday which should cool us down again. Lighter winds can be
expected on Wednesday as a broad trough/upper low takes shape across
NV/UT Wednesday night and Thursday before gradually filling as it
wobbles around across the Western U.S through Friday. There is still
low confidence in the track of this system but overall trend will be
towards cooler and wetter conditions into the weekend. Operational
GFS is still the wettest and looks overdone with some overrunning
precipitation Thursday night/Friday morning given the large scale
pattern and relatively weak flow aloft.  This solution seems to lean
towards the 90th percentile of NBM members. Overall the cool
unsettled pattern will last into next weekend as the upper low
lingers out west. Will likely see some light snow accumulations
across the mountains down to 8500 feet. -KT

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1140 PM MDT Sat May 4 2024

Main concern the next 24 hours will be gusty winds. Of special note,
the winds will likely keep up after sunset tomorrow and could be
quite gusty through tomorrow night. Overall, expect VFR conditions
at all 3 taf sites, KPUB, KALS and KCOS, the next 24 hours. By mid
to late morning, gusty south to southwest winds are expected, with
gusts to 25 to 35 knots during the afternoon time periods.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM to 7 PM MDT Sunday for COZ224.
Fire Weather Watch from Monday morning through Monday evening
for COZ224-225-232-233-237.

&&

UPDATE...HODANISH
SHORT TERM...STEWARD
LONG TERM...KT
AVIATION...HODANISH
Hazardous weather outlook, May 4, 11:54 AM MDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1154 AM MDT Sat May 4 2024

COZ058>089-093>099-051800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1154 AM MDT Sat May 4 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will be possible
across the higher terrain and immediate adjacent locations. Gusty
outflow winds may accompany any stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increasing west to southwest flow will bring snow and blowing snow
to the higher terrain along and west of the Continental Divide Sunday
night and Monday. Snow accumulations of 2 to 6 inches will be possible
by Monday morning. The snow, combined with gusty westerly winds, will
create hazardous travel conditions across the higher terrain of the
Continental Divide Sunday night and Monday.

Strong and gusty westerly winds over the higher terrain Sunday
night, will move east across the high mountain valleys through
the Eastern mountains and Plains through the day Monday, with
critical fire weather conditions and high fire danger expected
across much of area into Monday evening.

Breezy westerly winds to persist through mid week, keeping
fire danger high, especially across the San Luis Valley, before
cooler, unsettled and less windy weather takes hold across the
area for Thursday into the end of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

STEWARD/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:57 AM MDTRed Flag WarningPUBAlamosa, Baca, Conejos, Costilla, Custer, Huerfano and 5 more42 hr
May 5, 1:18 PM MDTHigh Wind WarningPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more26 hr
May 5, 2:35 PM MDTFire Weather WatchPUBAlamosa, Baca, Conejos, Costilla, Custer, Huerfano and 5 more13 hr
May 5, 2:37 PM MDTWinter Weather AdvisoryPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache19 hr

Nearby

High Wind Watches in Colorado, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.